Tags

, , , ,

hypigmentationIf you listen to the many commercials that promote pharmaceuticals, some list side effects that relate to the skin. Medications taken singly or with other medications can cause dermatological rashes, hives, acne, sun sensitivity, dehydration, and hyperpigmentation (D’Allaird-Brenner, 2011).

Topical and oral medications, as well as medications that have nothing to do with the skin can cause sun sensitivity.  Fragrances and sunscreens cause the most common topical allergies.

Medications that cause sun sensitivity:  antihistamines, coal tar, oral contraceptives, sulfonamides (used to treat low blood sugar) and tetracycline.

Perfumes can cause phototoxic reactions by enhancing sun penetration.  Phototoxicity can vary from mild redness to severe blistering and hyperpigmentation.  Photosensitivity can also vary from person-to-person.

If you are planning to see a skin care specialist, it is important to let them know what medications are being taken and what the medication is for (this includes vitamins, supplements and herbs).  There are some skin care treatments (chemical peels, laser, and microcurrent) that may have contraindications.

Phototoxic medications:  Isotretinoin (Vitamin A), tetracycline, antibiotics, antidepressants, antihistamine (Benadryl), cardiac drugs, chemotherapy medications, diabetic medications and diuretics.

Information provided by:

D’Allaird-Brenner, M. (2011). Medications and the Sun. Dermascope, 89-96

Advertisements